Kansas, 2023

Tornado and Hail in Kansas, February 26 to 27, 2023

February 26 to 27, 2023 · NWS DDC · 25 events in 10 counties and zones

A slight risk for severe weather for much of the western half of the CWA along a dryline that sparked initial discrete cell west of HWY 83 that produced some hail over the size of quarters and an isolated tornado. Towards sunset, a line formed becoming more of a wind gust and damaging wind event with several reports for both.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
25

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A slight risk for severe weather for much of the western half of the CWA along a dryline that sparked initial discrete cell west of HWY 83 that produced some hail over the size of quarters and an isolated tornado. Towards sunset, a line formed becoming more of a wind gust and damaging wind event with several reports for both. DCAPE values up to 1K J/kg ending before midnight.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Feb 26, 3:50 PM CST, 25 minutes earlier.

Area forecast discussion, Feb 26, 3:50 PM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
350 PM CST Sun Feb 26 2023

.UPDATE...
Issued at 350 PM CST Sun Feb 26 2023

Expected squall line is evolving about 2 rows of counties further
west than many models expected, probably because of a bit slower
ejection of the parent upper cyclone. Adjusted pops to reflect
further west coverage. Also included damaging wind/severe wording
area wide in line with newly issued severe thunderstorm and
tornado watches. With strong downdraft CAPE, gradually increasing
surface dewpoints, and intense wind shear, damaging winds are
likely from any updraft, particularly any linear segments, which
we are expecting over the next few hours. Damaging winds are
likely, and warnings for high winds can be expected.

&&

.SHORT TERM...(This afternoon through Monday evening)
Issued at 1237 PM CST Sun Feb 26 2023

Short term forecast remains largely on track compared to this time
yesterday, as a powerful upper level shortwave impulse now located
over the Desert Southwest, as per latest water vapor satellite
imagery, will be the driver of anomalously warm temperatures this
afternoon as well as severe convective storms this evening.

Strong theta-e advection is underway across the central and
southern plains as rapid lee cyclogenesis occurs in eastern CO
ahead of the upper wave. Skies have cleared across much of
southwest KS as of 18Z, which will support temperatures soaring
into the low to mid 70s, and perhaps higher, while regions closer
to central KS will only reach the mid/upper 60s under lingering
cloud cover. By late afternoon/early evening, short range
guidance/CAMs suggest a dryline will sharpen somewhere between
US-83 and US-283, and become the focus for thunderstorm
development during the 21-22Z time frame as significant DCVA
overspreads the boundary. Uncertainty remains regarding moisture
quality/degree of destabilization ahead of the dryline, however
reasonably high confidence exists in MLCAPE building into the
500-1000 J/Kg range by mid-afternoon. On the other hand, the
kinematics with this system are quite impressive. A 40-50 kt
southerly low level jet under 60-75 kt southwesterlies at 500-mb
will contribute to 55-75 kts of bulk shear, resulting in swift
storm organization.

Next question to unravel will be storm mode, and therefore primary
severe hazard associated with the convective activity. Given the
long, sufficiently curved hodographs immediately ahead of the
initiating boundary, initial storm mode will likely be supercells
capable of severe hail (1"+ in diameter) and damaging wind gusts.
However, considering a 0-6km shear vector/dryline intersection
angle of around 45 degrees, along with substantial forcing for
ascent, rapid upscale growth into a fast-moving squall line
appears likely. Once this occurs, primary severe hazard will
transition to damaging wind gusts, some of which could be
significant (65+ mph) given the strong low level jet and steep
low level lapse rates supporting DCAPE in the 1000-1200 J/Kg
range. Most favorable area for significant severe will reside
across the far southeast zones (Comanche and Barber counties)
where slightly higher MLCAPE will exist, but severe wind gusts can
be expected east and south of a Liberal-Garden City-Hays line.
Severe squall line will move quickly across our area, exiting our
eastern zones into central KS before 11 PM CST.

Once the convection clears our area, the next forecast concern
becomes the gradient wind overnight behind the surging cold front
on the backside of the deepening surface trough. Nighttime should
save southwest KS from any high wind headlines as west-northwest
winds are only expected to be sustained in the 25-35 mph range
with gusts of 45-50 mph, but cannot be ruled out as pressure
perturbations will likely exist across our area within the squall
line's cold outflow. With time, winds will gradually diminish from
southwest to northeast through Monday morning and afternoon,
dropping into the 10-15 mph range by the end of the short term
period. Despite the strength of the winds, poor CAA will keep
temperatures above average Monday afternoon, with highs in the low
to upper 60s under clear skies.

.LONG TERM...(Tuesday through Sunday)
Issued at 158 PM CST Sun Feb 26 2023

Medium range guidance agrees broad west-southwesterly flow will
overspread the central and southern plains at the beginning of the
long term period, with a couple weak perturbations west of the
Rockies emanating through the flow. These features will induce
lee cyclogenesis across eastern WY/CO, resulting in another day of
strong downsloping surface winds supporting above average
temperatures with highs in the mid 60s to low 70s Tuesday
afternoon. These warm temperatures will be short lived as the
aforementioned weak impulses push a cold front through southwest
KS Tuesday night, dropping afternoon highs into the low to upper
50s Wednesday.

Wednesday night into Thursday morning, GEFS/EPS ensembles agree
the next strong upper level trough will be making its way into the
Desert Southwest. Easterly upslope flow will trend northerly
during the day Thursday as a surface trough deepens over the
southern plains. Given mostly cloudy skies and CAA, temperatures
will struggle into the 30s for most locations, the only exception
being the far southeast zones where temperatures could break into
the 40s. Confidence is increasing precipitation will also
accompany this system, as now nearly all of the GEFS and EPS
members, along with their deterministic counterparts, show
widespread precipitation through much of the day. The bulk of this
precipitation will likely fall as snow, as 850-mb temperatures
drop well below 0 Celsius within the zone of enhanced ascent.
Snow amounts will likely not be much, maybe 1-2", but anything
helps at this point in the drought.

Weak surface high pressure will build into the central plains
behind the upper level wave Friday, resulting in an uptick in
temperatures into the mid 40s/low 50s, but another upper level
shortwave trough will dig southeast on the heels of the Thursday
wave, giving our area another shot of cold air Friday night and
keeping temperatures mostly static for Saturday. At the end of the
period, southerly winds will return to the central plains between
surface high pressure over Dixie Alley and another lee cyclone
developing in eastern CO. As a result, temperatures will spike
back into the 60s Sunday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1030 AM CST Sun Feb 26 2023

As cirrus clears through this afternoon, south winds will increase
at all airports, gusting 35-40 kts. Areas of blowing dust may
reduce visibility at GCK/LBL this afternoon. Thunderstorms are
expected to develop quickly in the vicinity of the airports during
the 22-00z time window, then organize quickly into a linear
complex and move east of all airports by 03z Mon. Some of these
storms may be severe, with the primary risk being outflow wind
gusts in excess of 50 kts. Gusts in excess of 60 kts are probable
southeast of DDC toward P28. Using the 12z FV3 as a guide,
included convective TEMPO groups where appropriate. Immediately
behind the storms, winds will turn sharply NWly and remain very
strong, gusting to near 40 kts. Intense NWly low level wind shear
is forecast overnight. VFR/SKC will resume after 06z Mon, and
continue through daylight Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  39  67  30  65 / 100   0   0   0
GCK  34  64  27  61 /  80   0   0   0
EHA  33  65  29  63 /  10   0   0   0
LBL  33  66  25  65 /  40   0   0   0
HYS  40  63  28  62 / 100   0   0   0
P28  43  68  34  66 / 100   0   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Turner
SHORT TERM...Springer
LONG TERM...Springer
AVIATION...Turner
Hazardous weather outlook, Feb 26, 3:22 AM CST, 12 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
322 AM CST Sun Feb 26 2023

KSZ030-031-043>046-061>066-074>081-084>090-270930-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
322 AM CST Sun Feb 26 2023 /222 AM MST Sun Feb 26 2023/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms are expected ahead of an advancing
dryline late This Afternoon through This Evening. The main threat
will be large hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Elevated to near critical fire weather conditions are possible
Monday and Tuesday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 26, 2:50 PM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Dodge City KS
250 PM CST Sun Feb 26 2023

KSZ074-084-262130-
Stanton KS-Morton KS-
250 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Morton and Stanton
Counties through 330 PM CST...

At 250 PM CST, Doppler radar was tracking a strong thunderstorm near
Elkhart, moving north at 65 mph.

HAZARD...Wind gusts of 50 to 55 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richfield around 310 PM CST.

Other locations in the path of this storm include Manter and Johnson
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3773 10204 3772 10156 3699 10156 3699 10204
TIME...MOT...LOC 2050Z 198DEG 57KT 3697 10201

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH

HOVORKA
Special weather statement, Feb 26, 3:25 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Dodge City KS
325 PM CST Sun Feb 26 2023

KSZ061-062-074-075-084-085-262215-
Stanton KS-Kearny KS-Stevens KS-Hamilton KS-Grant KS-Morton KS-
325 PM CST Sun Feb 26 2023

...A strong thunderstorm will impact portions of Hamilton, Morton,
Kearny, Grant, western Stevens and Stanton Counties through 415 PM
CST/315 PM MST/...

At 325 PM CST/225 PM MST/, Doppler radar was tracking a strong
thunderstorm near Elkhart, moving northeast at 60 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Richfield around 340 PM CST.

Other locations in the path of this storm include Big Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM CST/700 PM
MST/ for southwestern Kansas.

&&

LAT...LON 3824 10204 3808 10111 3736 10121 3700 10139
      3699 10204
TIME...MOT...LOC 2125Z 205DEG 51KT 3705 10188

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

HOVORKA

The radar

The Dodge City radar (KDDC), 138 km away, was scanning. The volume nearest the first event began at 22:13 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind, 4 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Stevens

When
February 26, 4:15 PM CST
Where
Stevens County, Hugoton
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
37.180, -101.350

Seen on social media.

Hail, Grant

When
February 26, 4:20 PM CST
Where
Grant County, 0.55 mi E of Ulysses
Measured
1 in hail
Reported by
Public
Coordinates
37.580, -101.360

Report received through social media with photos.

Hail, Grant

When
February 26, 4:31 PM CST
Where
Grant County, 9.64 mi NNE of Hickok
Measured
1 in hail
Reported by
Public
Coordinates
37.690, -101.140

Tornado, Seward

When
February 26, 4:42 PM CST to 4:55 PM CST
Where
Seward County, Liberal
Rating
EF0
Path length
3.89 mi
Path width
10 yd
Reported by
Law Enforcement
Coordinates
37.030, -100.930

Tornado confirmed with storm survey.

Hail, Seward

When
February 26, 4:45 PM CST
Where
Seward County, 0.88 mi NW of Liberal
Measured
1 in hail
Reported by
Public
Coordinates
37.040, -100.940

Report received from social media. pictures were included.

Hail, Finney

When
February 26, 4:51 PM CST
Where
Finney County, 3.82 mi NNW of Plymell
Measured
1.5 in hail
Reported by
Public
Coordinates
37.850, -100.900

Thunderstorm Wind, Finney

When
February 26, 5:12 PM CST
Where
Finney County, 0.69 mi S of Garden City
Measured
72 kt (83 mph) measured gust
Reported by
Broadcast Media
Coordinates
37.960, -100.870

Thunderstorm Wind, Haskell

When
February 26, 5:13 PM CST
Where
Haskell County, Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.480, -100.850

Pictures on social media show tree damage and windows blown out of the bowling alley in Sublette.

Thunderstorm Wind, Haskell

When
February 26, 5:15 PM CST
Where
Haskell County, 0.88 mi NE of Sublette Arpt
Measured
83 kt (96 mph) measured gust
Reported by
Trained Spotter
Coordinates
37.490, -100.820

Property damage at this location, includes a flipped over 30-foot trailer, a 300-gallon gas tank.

Thunderstorm Wind, Haskell

When
February 26, 5:15 PM CST
Where
Haskell County, 0.88 mi NE of Sublette Arpt
Measured
72 kt (83 mph) measured gust
Reported by
Mesonet
Coordinates
37.490, -100.820

Thunderstorm Wind, Haskell

When
February 26, 5:15 PM CST
Where
Haskell County, 1.38 mi N of Sublette Arpt
Measured
70 kt (81 mph) measured gust
Reported by
AWOS
Coordinates
37.500, -100.830

Thunderstorm Wind, Seward

When
February 26, 5:25 PM CST
Where
Seward County, 4.42 mi SW of Kismet
Measured
68 kt (78 mph) measured gust
Reported by
Mesonet
Coordinates
37.150, -100.750

Thunderstorm Wind, Gray

When
February 26, 5:29 PM CST
Where
Gray County, 6.17 mi NW of Haggard
Measured
81 kt (93 mph) estimated gust
Reported by
Public
Coordinates
37.690, -100.370

Corrects previous tstm wnd dmg report from 5 nnw the haggard elevator. Social media photos of irrigation pivots flipped time estimates based off radar.

Thunderstorm Wind, Gray

When
February 26, 5:30 PM CST
Where
Gray County, 0.55 mi E of Montezuma
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.600, -100.440

Large tree uprooted in Montezuma. A Picture of the damage was received via social media.

Thunderstorm Wind, Gray

When
February 26, 5:32 PM CST
Where
Gray County, 7.6 mi S of Ingalls
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.720, -100.450

Storm survey found no solid evidence for a tornado as this previous report has been corrected to thunderstorm wind damage. A video was received via social media of structural damage on a farm around 8 miles southwest of Cimarron.

Thunderstorm Wind, Gray

When
February 26, 5:35 PM CST
Where
Gray County, 5.56 mi NNW of Haggard
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -100.350

Thunderstorm Wind, Meade

When
February 26, 5:44 PM CST
Where
Meade County, 1.1 mi E of Meade State Park
Measured
60 kt (69 mph) estimated gust
Reported by
Public
Coordinates
37.170, -100.400

Social media report of flipped irrigation pivots with also a photo of a possible funnel cloud time estimate based off radar.

Thunderstorm Wind, Gray

When
February 26, 5:47 PM CST
Where
Gray County, 5.56 mi NNW of Haggard
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
37.690, -100.350

Thunderstorm Wind, Hodgeman

When
February 26, 6:00 PM CST
Where
Hodgeman County, 0.69 mi S of Jetmore
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.070, -99.900

The storm spotter described a small path of damage through the cemetery, including tree damage and head stone damage. A photograph of one head stone was shown to be flipped upside down. Time of event estimated based on radar data.

Thunderstorm Wind, Hodgeman

When
February 26, 6:05 PM CST
Where
Hodgeman County, 8.36 mi N of Jetmore
Measured
95 kt (109 mph) measured gust
Reported by
Public
Coordinates
38.200, -99.920

Thunderstorm Wind, Ford

When
February 26, 6:05 PM CST
Where
Ford County, 7.4 mi WNW of Spearville
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
37.900, -99.870

Thunderstorm Wind, Hodgeman

When
February 26, 6:05 PM CST
Where
Hodgeman County, 1.38 mi N of Jetmore
Measured
83 kt (96 mph) measured gust
Reported by
Mesonet
Coordinates
38.100, -99.900

Thunderstorm Wind, Haskell

When
February 26, 6:15 PM CST
Where
Haskell County, 4.15 mi S of Sublette
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.420, -100.850

Pivot springlers blown over.

Thunderstorm Wind, Ness

When
February 26, 6:20 PM CST
Where
Ness County, 1.38 mi N of Ransom
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.650, -99.930

Roof over a deck blown off and shed damage.

Thunderstorm Wind, Gray

When
February 27, 5:29 PM CST
Where
Gray County, 6.17 mi NW of Haggard
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.690, -100.370

Irrigation pivots flipped over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyThe tornado archive for Kansas, 2023Warnings in Kansas, February 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1081825, 1081794, 1081795, 1081831, 1081797, 1081798, 1081816, 1081800, 1081801, 1081817, 1081818, 1081819, 1081802, 1081804, 1081805, 1081820, 1081807, 1081821, 1081809, 1081810, 1081822, 1081823, 1081811, 1081812, 1081813.